I'm new and was hoping someone who suffers from migranes can share advice with me. I have had them for about 15 years. I'm in my late 30's. I have never been treated with Triptans as at the time my migraines weren't frequent - I had the battery of MRIs/EEGs and everything seemed normal. My dad's sister and mom had them, so it was just assumed I got the lucky gene. Mine weren't that frequent when they first started so he just gave me 75mg of Topamax along with a low dose of either Lortab (5/325) or later, Panlor SS for the ones that did flair up & it seemed to clear them right up.
When they began to worsen about around the age of 34, I coorelated the main trigger of the migraine cycle to the pain associated with my menstral cycle. Due to many other reasons surfacing at that time, I decided to undergo a hysterectomy then. The migraines returned to their previous level.
Then in Jan of 2008, I had a heart attack due a birth defect that had went undetected. It required emergency bypass surgery. After recovering from that, my migraine frequency went up threefold. Along with the migraine frequency increasing, I developed an sudden onset of a seizure disorder that my mom had in childhood and my brother had in his twenties. At this time, I was referred to a neurologist and epilitologist. It was assumed that being on the lung / bypass machine for so long and my core temp being brought down so low and basically my brain "rebooted" during open heart surgery "awoke" what my mom and brother had and was recessive in me until that surgery occurred. They thought as my brain healed (who knew?), which would take 2-3 years and it would just "go away".
So my topamax level was increased to 250 mg and Depakote ER was added at 1000 mg. I also take 2 mg of Klonopin as an adjunct med for both the seizures and to counter the Depakote that doesn't create somolance in me - I have the reverse effect of hyperactivity. My cardiologist has ruled out all triptans due to the LAD artery, even though bypassed, is still in use supply a wee bit of blood to a small section of heart muscle. Since triptans constrict, it is too high of a risk of heart failure in that still defective artery to use any of the triptans to stop the migranes that I still have. And due to the amount of drugs that I do take, all the seizure preventatives that also do double duty as migrane preventatives and all the heart medications, they are highly reluctant to add any further medications to my long list without being absolutely certain of interactions. Also, I have a LOT of meds being processed by my liver right now so have to watch everything and they check my blood every 30 days.
So I am still left with three "stop" meds. I have my old lortab 5/325 and allowed to take 2 advill with it if the migraine occurs during the evening, if it doesn't subside in 2 hours, I can take one more. OR I can take a Panlor SS if the migraine is during the day. The 10 mg of caffeine is all the vasoconstrictor I'm allowed to have in 24 hours, which is about the amount in half a cola. If the migraine hasn't cleared by then, I have to go the hospital for a demerol / phenegran shot. If I've taken Panlor SS, I have to suffer 12 hours as it "blocks" demerol (or so the ER doc told me). So I try to avoid the Panlor if possible. (Has anyone else ever been told this?)
The other stop med I have is for seizures, If I have breakthrough seizures, I have the type of epilepsy that causes clustered seizuers, so after the second one, I have about 10 minutes before the next one. So not enough time for a pill to digest and work, so I have the lovely job of having to take a 10 mg Valium gel, shall we say, not by mouth.
yea, that's my life.
What I'm asking for is this: have any of you had a situation where you have migraines where you can't take triptans and you find other methods of relief that stops them? I've heard there are vitamins, a head wrap that had pressure points, old timey folk remedys, something called Q enzyme 10, all kinds of people wanting all kinds of money from me. Tell me what works for you. And then I can ask my doctor if it is safe with my drugs and maybe I'll get some relief. At least there would be one thing in my life that I might have some control over. Sorry for so much info, but thought this might avoid some questions you might have back to me even if some of it may be irrelevant info.
Much much thanks!